Potential conflict of interest: Nothing to report.
Obesity as risk factor for lactic acidosis during nucleoside analogue treatment†
Article first published online: 23 DEC 2009
Copyright © 2009 American Association for the Study of Liver Diseases
Volume 51, Issue 6, page 2235, June 2010
How to Cite
Altınbas, A., Ekiz, F. and Yuksel, O. (2010), Obesity as risk factor for lactic acidosis during nucleoside analogue treatment. Hepatology, 51: 2235. doi: 10.1002/hep.23518
- Issue published online: 23 MAY 2010
- Article first published online: 23 DEC 2009
- Accepted manuscript online: 23 DEC 2009 12:00AM EST
To the Editor:
We read with great interest the article by Lange and coworkers.1 It is known that mitochondrial toxicity related to the nucleoside analogues can result in macrovesical hepatic steatosis and lactic acidosis. In vivo, these results were shown as side effects of long-term lamivudine use in patients with human immunodeficiency virus (HIV).2 It was noted that the amount of mitochondrial DNA defects is a predictive marker for the clinical expression of mitochondrial toxicity.2 In case of the severity of the underlying liver dysfunction due to cirrhosis, or acute exacerbation of chronic liver disease, the function of mitochondria in hepatocytes declines immediately. In light of these data, severe mitochondrial dysfunction leading to lactic acidosis can be aggravated by nucleoside analogues in patients with an underlying disease, as discussed above. Moreover, hepatic steatosis may be an additional risk factor for these patients with hyperlactatemia who are using entecavir. Obesity was reported as a possible risk factor for mitochondrial toxicity in patients with HIV who are undergoing highly active antiretroviral therapy.3 So, in spite of the small numbers of patients with lactic acidosis under entecavir, we worry about the effect of body mass index on treatment toxicity.
- 1Severe lactic acidosis during treatment of chronic hepatitis B with entecavir in patients with impaired liver function. HEPATOLOGY 2009; 50: 2001–2006., , , , , , et al.
- 2Adverse effects of reverse transcriptase inhibitors: mitochondrial toxicity as common pathway. AIDS 1998; 12: 1735–1744., .
- 3Massive hepatic steatosis and lactic acidosis in a patient with AIDS who was receiving zidovudine. Clin Infect Dis 1995; 21: 973–976., , , .
Akif Altınbas MD*, Fuat Ekiz MD*, Osman Yuksel MD, Assoc. Prof.*, * Dışkapı Yıldırım Beyazit, Education and Research Hospital, Department of Gastroenterology, Ankara, Turkey.